ADHD Medication Effects: Do You Ever Wonder If and How Meds Are Working?
My daughter, Natalie, takes several medications for her attention deficit (ADHD) symptoms and other comorbid conditions. Several recent mix-ups about her treatment — with positive behavioral results — have led us to reconsider medication dosage.
Reviewed on September 15, 2017
My daughter, Natalie, takes several medications to treat her attention deficit hyperactivity disorder (ADHD) and comorbid conditions. We’re typically very, very regular and reliable about giving Nat her meds accurately — the right dose, of the right med, at the right time, every single day. But recently we’ve had not one and not two but three medication snafus. Luckily, none of them created significant discomfort for Natalie, and each actually resulted in something positive. From each slipup, I learned important lessons about how Natalie’s meds affect her.
One of the medications that Natalie takes is Clonidine. Sleep disturbance is a common symptom of ADHD, and Natalie has significant trouble both falling asleep and staying asleep. She takes Clonidine at bedtime to help her with both of those aspects of her sleep disturbance. It works well, and compared to some medications for mental-health disorders — such as the powerful drug Risperdal, which she also takes — it’s a lightweight on the scary side-effects scale. For several months now, she’s also been taking a small dose of Clonidine at 1 p.m. to help quiet her agitation and allow her to have a little more focus at school.
A couple of weeks ago, there was a substitute nurse at school. At 1 p.m., the nurse accidentally gave Natalie a whole tablet of Clonidine rather than a half tablet. I got a text message and an email alerting me, as well as an effusive apology note from the nurse. I wasn’t too worried. The worst-case scenario, I figured, was that Nat would be sleepy that afternoon. Well, as it turned out, she wasn’t. By her self-report and her teacher’s, she was fine. In fact, her teacher said, it was probably the best afternoon she’d had the whole school year.
To me, that was validation that the Clonidine is doing what the doctor intended. I’m not sure why, but I feel more disapproval from others about giving Natalie Clonidine than I do with any other medication. It seems to be controversial as an option for treating the comorbidities of ADHD. So I’m wary, but I do plan to run the incident by Nat’s psychiatrist at our next appointment and see if the doctor thinks this episode demonstrates that a higher dosage would be helpful to Natalie.
Snafu number two came when we ran out of the Zoloft Natalie takes each morning. I filled the prescription and gave Nat her daily dose in the early afternoon rather than in the morning. Natalie takes Zoloft for anxiety and other mood problems. I’ve never been convinced that it helps her, but it’s been imperative that we try an SSRI to treat her mood and anxiety because she tends to cope with those symptoms through self-harm. Several years ago, a trial of Prozac failed because it made her crazy-happy-hyper-lovey-dovey. Our psychiatrist says SSRI’s can be “activating” and that’s what we were seeing with Prozac. We switched to Zoloft because it’s less likely to have this effect.
Unfortunately, I think it might be doing exactly that. The day that Natalie had it a few hours later than normal, her behavior was clearly wild and crazy. Is it adding to her agitation daily? I’m definitely going to ask the doc if we can try discontinuing it and see what happens. Maybe it was providential that I filled that prescription a day too late and learned this lesson.
The third mistake was a day when our respite provider was out with Natalie for an evening and forgot to have Natalie take her 5 p.m. dose of Ritalin. Taking a stimulant that late in the day is unusual but not unheard of. Our pediatrician first prescribed a late-day dose to help with Natalie’s sleep problems. She’s so hyperactive that when her stimulant wore off, she couldn’t calm down enough to lie down and try to get to sleep. Although it seems counterintuitive, a small dose of a stimulant slows her down enough to complete a bedtime routine and become sleepy. (Dr. Larry Silver has also written about ADHD medication side effects.)
That night, without her 5 p.m. dose, when she was showing no sign of slowing down, I gave her half a dose of Ritalin at 9:45 p.m. Half an hour later, she was asleep. This med snafu, like the first, seemed to validate Nat’s med regime — she needs a specific medication and the meds are working as intended.
While I wouldn’t wish for further mistakes when it comes to Nat’s medications, I was grateful for the validation and information that these three incidents gave me. Because the whole idea of giving my daughter medication is a constant battle between logic (my trust in science and mental health/medical professionals) and emotions (doubt, guilt, and shame), I’ll take a dose of validation anytime I can I find it.
Have ADHD medication mistakes ever led you to new discoveries about your own or your child’s treatment? Tell us in the comments!